Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2016, 8:03 PM CDT for 4 counties in Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 8:03 PM CDT (01:03 UTC)
- Expired
- May 8, 2016, 8:20 PM CDT
- In force
- 17 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:44 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2958 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
936
WUUS53 KDDC 090103
SVRDDC
KSC051-135-165-195-090145-
/O.NEW.KDDC.SV.W.0031.160509T0103Z-160509T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS...
NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 802 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MCCRACKEN...MOVING NORTHEAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCCRACKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3866 9934 3852 9956 3863 9974 3883 9963
TIME...MOT...LOC 0102Z 217DEG 42KT 3864 9959
HAIL...1.75IN
WIND...60MPH
$$
TURNER2 follow-up statements
881
WWUS53 KDDC 090116
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
816 PM CDT SUN MAY 8 2016
KSC051-135-165-195-090145-
/O.CON.KDDC.SV.W.0031.000000T0000Z-160509T0145Z/
RUSH KS-TREGO KS-ELLIS KS-NESS KS-
816 PM CDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RUSH...SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND
NORTHEASTERN NESS COUNTIES...
AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES WEST OF
ANTONINO...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCCRACKEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3866 9934 3852 9956 3863 9974 3883 9963
TIME...MOT...LOC 0116Z 217DEG 42KT 3877 9946
HAIL...1.00IN
WIND...60MPH
$$
TURNER044
WWUS53 KDDC 090120
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT SUN MAY 8 2016
KSC051-135-165-195-090129-
/O.CAN.KDDC.SV.W.0031.000000T0000Z-160509T0145Z/
RUSH KS-TREGO KS-ELLIS KS-NESS KS-
820 PM CDT SUN MAY 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSH...
SOUTHEASTERN TREGO...SOUTHWESTERN ELLIS AND NORTHEASTERN NESS
COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THE WARNING IS CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.
LAT...LON 3866 9934 3852 9956 3863 9974 3883 9963
TIME...MOT...LOC 0118Z 217DEG 42KT 3880 9943
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:19 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 8, 4:19 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 419 PM CDT SUN MAY 8 2016 .UPDATE... Issued at 413 PM CDT Sun May 8 2016 Increased thunderstorm coverage through the evening. Scattered supercells with very large hail and tornadoes are expected. Tornado watch outlines areas where the instability/shear combination most favors tornadic supercells. Threat will continue through this evening. && .SHORT TERM...(This evening through Monday) Issued at 1230 PM CDT Sun May 8 2016 An active afternoon and evening on tap, with scattered severe thunderstorms expected. Primary shortwave of interest was approaching from NE New Mexico at midday, with surface pressures just beginning to fall as surface cyclone develops near Clayton. Still waiting for surface wind/pressure patterns to organize, which will happen quickly early this afternoon. 12z NAM run seems to have a good handle on the situation, with forcing for ascent arriving 4-7 pm. NAM suggests a bimodal distribution of severe impacts, with supercells developing across the SE counties 4-7 pm, and also near the triple point across the northern zones. Mprning WAA convection is clearing the CWA as of midday, but residual outflow boundaries are present SE of Dodge City that will likely augment tornadic potential with the expected supercells after 4pm. Very large to giant hail is likely from the strongest supercells, with tornadoes possible both across the SE zones, and near the triple point. All convection should be winding down around 06z, as shortwave departs and boundary layer stabilizes behind the dryline. A large range in low temperatures Monday morning, from near 40 in NW Hamilton county, to lower 60s at Kiowa in Barber county. Monday...Parent upper low drifts aimlessly across South Dakota and Nebraska, with cyclonic flow persisting across Kansas. NAM forecasts decent instability remaining in this regime on Monday, with negative LIs and CAPE to 1000 J/kg. As such, after a dry period Monday morning, some instability showers and storms are expected to redevelop Monday afternoon, with an emphasis on the northern zones. Severe threat on Monday will be well removed from SW KS, across SE KS and E Oklahoma. Afternoon max temps on Monday will range from lower 70s far NW to lower 80s far SE. .LONG TERM...(Monday night through Sunday) Issued at 205 PM CDT Sun May 8 2016 Tuesday...Noticeably warmer. Flat ridge axis passes SW KS Tuesday morning, followed by SW prefrontal warming ahead of incoming trough and associated cold front. Highs in the low to mid 80s. Scattered showers and thunderstorms expected to favor the NW zones Tuesday afternoon with modest instability ahead of the approaching cold front. Cold front has been consistently progged by all guidance to pass SW KS Tuesday night with northerly winds. Any showers and thunderstorms during this time period will favor the northern zones closer to the greater lift. Wednesday...Noticeably cooler. But with plenty of mid May sun, it will be pleasant. Afternoon highs in the upper 60s and lower 70s. Thursday and Friday...Warming trend under NW flow aloft. Included a mention of showers and thunderstorms across the SE zones Friday afternoon as both 12z GFS/ECMWF suggest. Another cold front passage Friday night will usher in cooler temperatures for Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun May 8 2016 Scattered TSRA will develop across SW KS this afternoon and evening, as a strong shortwave arrives during peak heating. As usual, convection will remain scattered in coverage, so confidence on any direct impacts on any terminal is low. Atmosphere will be most conducive to severe convection near P28 this afternoon, and near HYS this evening. Isolated storms may also form near/east of DDC this afternoon/evening. The lowest chance of convective aviation impacts is at GCK. Strongest storms through this evening are expected to have a large hail/tornado potential. All convection is expected to end by/after 06z Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 80 51 83 / 20 10 10 20 GCK 46 76 49 82 / 20 20 10 30 EHA 47 76 50 83 / 10 20 10 20 LBL 46 80 49 86 / 10 10 10 20 HYS 54 77 54 79 / 50 20 20 40 P28 59 83 54 87 / 50 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 8, 4:39 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 439 AM CDT SUN MAY 8 2016 KSZ030-031-043>046-061>066-074>081-084>090-091015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 439 AM CDT SUN MAY 8 2016 /339 AM MDT SUN MAY 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL PUSH A DRYLINE INTO SOUTHWEST KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE DRYLINE BY MID AFTERNOON AND INTO THE EVENING. THE BEST CHANCES FOR VERY LARGE HAIL UP TO BASEBALL SIZE OR LARGER, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES, WILL BE FROM JUST EAST AND NORTHEAST OF DODGE CITY AND INTO MUCH OF SOUTH CENTRAL KANSAS. MOST OF THE SEVERE STORMS WILL BE ENDING BY AROUND MIDNIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DISCUSSION...SMALL CHANCES OF THUNDERSTORMS WILL BE ACROSS SOUTHWESTERN KANSAS ON MONDAY, THEN AGAIN ON WEDNESDAY WITH A COLD FRONT. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO FRIDAY WITH ANOTHER COLD FRONT. SEVERE THUNDERSTORMS ARE NOT LIKELY. HAZARDS WEATHER RISK... MONDAY... LIMITED SEVERE THUNDERSTORM RISK. TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT MAINLY EAST OF A LINE FROM DIGHTON TO NEAR DODGE CITY TO ASHLAND. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
In the hours before
Local storm report, May 8, 6:15 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO 5 SSW TREGO CENTER 38.81N 99.94W
05/08/2016 TREGO KS STORM CHASER
TORNADO LASTED ABOUT 5 MINUTES.
&&
07Local storm report, May 8, 6:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 3 NW BISON 38.55N 99.24W
05/08/2016 M1.25 INCH RUSH KS TRAINED SPOTTER
&&
07Local storm report, May 8, 6:49 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT SUN MAY 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL DILLWYN 37.97N 98.87W
05/08/2016 E0.75 INCH STAFFORD KS LAW ENFORCEMENT
&&
RBLocal storm report, May 8, 7:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SUN MAY 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TORNADO 9 NW EMMERAM 39.06N 99.24W
05/08/2016 ELLIS KS STORM CHASER
&&
RBLocal storm report, May 8, 7:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 N YOCEMENTO 38.94N 99.42W
05/08/2016 M1.75 INCH ELLIS KS STORM CHASER
&&
07Local storm report, May 8, 7:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 14 NW HAYS 39.02N 99.50W
05/08/2016 ELLIS KS STORM CHASER
BRIEF TORNADO.
&&
07The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 8, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 8, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| May 8, 7:55 PM CDT | Flash Flood Warning | DDC | Ellis, Rush | 7 hr |
| May 8, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 55 min |
| May 8, 8:51 PM CDT | Special Weather Statement | DDC | Ness | 39 min |
| May 8, 8:56 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 64 min |
| May 8, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 57 min |
| May 8, 9:44 PM CDT | Tornado Warning | DDC | Ellis, Ness, Rush | 26 min |
| May 8, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 35 min |
| May 8, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| May 8, 11:23 PM CDT | Special Weather Statement | DDC | Ellis | 52 min |
| May 8, 11:37 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 23 min |
| May 8, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| May 9, 12:36 AM CDT | Special Weather Statement | DDC | Ellis | 24 min |
| May 9, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| May 9, 2:02 PM CDT | Special Weather Statement | DDC | Morton | 43 min |
| May 9, 2:18 PM CDT | Special Weather Statement | DDC | Barber | 57 min |
| May 9, 2:21 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| May 9, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 56 min |
| May 9, 3:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| May 9, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 55 min |
| May 9, 4:52 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 9, 5:11 PM CDT | Special Weather Statement | DDC | Ford | 49 min |
| May 9, 6:41 PM CDT | Special Weather Statement | DDC | Rush | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.